Alert archive / New York / Gale Watches in 2021
Gale Watch 6, NWS New York, NY
NWS New York, NY issued this gale watch at Mar 11, 2021, 5:04 AM EST. It took effect at Mar 13, 2021, 12:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 11, 2021, 5:04 AM EST (10:04 UTC)
- In effect from
- Mar 13, 2021, 12:00 AM EST
- Expired
- Mar 12, 2021, 4:29 AM EST
- In force
- Issued by
- NWS New York, NY
The text
As transmitted.
897 WHUS71 KOKX 111004 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 504 AM EST Thu Mar 11 2021 ANZ350-353-355-112315- /O.EXT.KOKX.SC.Y.0029.210311T1700Z-210313T0500Z/ /O.NEW.KOKX.GL.A.0006.210313T0500Z-210313T1700Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 504 AM EST Thu Mar 11 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO MIDNIGHT EST FRIDAY NIGHT... ...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... * WHAT...For the Small Craft Advisory, SW winds 15 to 20 kt with gusts up to 25 kt and seas 4 to 6 feet expected. For the Gale Watch, NW winds 25 to 30 kt with gusts up to 35 kt possible. * WHERE...Sandy Hook NJ to Montauk Point NY out 20 nm. * WHEN...For the Small Craft Advisory, from noon today to midnight EST Friday night. For the Gale Watch, from late Friday night through Saturday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ For more details, see the Coastal Waters Forecast from National Weather Service New York NY, or visit https://www.weather.gov/okx/marine
2 follow-up statements
652 WHUS71 KOKX 112046 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 346 PM EST Thu Mar 11 2021 ANZ330-335-338-340-345-121100- /O.EXB.KOKX.SC.Y.0029.210313T0000Z-210313T1100Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 346 PM EST Thu Mar 11 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM FRIDAY TO 6 AM EST SATURDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt. * WHERE...Long Island Sound, New York Harbor, Peconic and Gardiners Bays, and South Shore Bays from Jones Inlet through Shinnecock Bay. * WHEN...From 7 PM Friday to 6 AM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ350-353-355-121100- /O.CON.KOKX.SC.Y.0029.000000T0000Z-210313T0500Z/ /O.CON.KOKX.GL.A.0006.210313T0500Z-210313T1700Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 346 PM EST Thu Mar 11 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST FRIDAY NIGHT... ...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... * WHAT...For the Small Craft Advisory, southwest winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 7 feet. For the Gale Watch, northwest winds 15 to 25 kt with gusts up to 35 kt and seas 3 to 6 feet possible. * WHERE...Sandy Hook NJ to Montauk Point NY out 20 nm. * WHEN...For the Small Craft Advisory, until midnight EST Friday night. For the Gale Watch, from late Friday night through Saturday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ For more details, see the Coastal Waters Forecast from National Weather Service New York NY, or visit https://www.weather.gov/okx/marine
530 WHUS71 KOKX 120929 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 429 AM EST Fri Mar 12 2021 ANZ353-355-122230- /O.EXT.KOKX.SC.Y.0029.000000T0000Z-210312T2300Z/ /O.UPG.KOKX.GL.A.0006.210313T0500Z-210313T1700Z/ /O.NEW.KOKX.GL.W.0011.210312T2300Z-210313T1100Z/ Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 429 AM EST Fri Mar 12 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EST THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST SATURDAY... * WHAT...For the Small Craft Advisory, W winds 15 to 20 kt with gusts up to 25 kt and seas 3 to 6 ft. For the Gale Warning, NW winds 25 to 30 kt with gusts up to 40 kt and seas 4 to 7 ft expected. * WHERE...Sandy Hook NJ to Moriches Inlet NY out 20 nm. * WHEN...For the Small Craft Advisory, until 6 PM EST this evening. For the Gale Warning, from 6 PM this evening to 6 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...A few gusts up to 35 kt could still be possible farther offshore between 6 AM and 9 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ350-122230- /O.EXT.KOKX.SC.Y.0029.000000T0000Z-210312T2300Z/ /O.UPG.KOKX.GL.A.0006.210313T0500Z-210313T1700Z/ /O.NEW.KOKX.GL.W.0011.210312T2300Z-210313T1700Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- 429 AM EST Fri Mar 12 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EST THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST SATURDAY... * WHAT...For the Small Craft Advisory, W winds 15 to 20 kt with gusts up to 25 kt and seas 5 to 8 ft. For the Gale Warning, NW winds 25 to 30 kt with gusts up to 40 kt and seas 5 to 8 ft expected. * WHERE...Moriches Inlet NY to Montauk Point NY out 20 nm. * WHEN...For the Small Craft Advisory, until 6 PM EST this evening. For the Gale Warning, from 6 PM this evening to noon EST Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ335-338-345-122230- /O.UPG.KOKX.SC.Y.0029.210313T0000Z-210313T1100Z/ /O.NEW.KOKX.GL.W.0011.210312T2300Z-210313T1100Z/ Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- 429 AM EST Fri Mar 12 2021 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST SATURDAY... * WHAT...NW winds 20 to 25 kt with gusts up to 40 kt expected. * WHERE...Western Long Island New York Harbor, and the Long Island south shore bays. * WHEN...From 6 PM this evening to 6 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ330-340-122230- /O.UPG.KOKX.SC.Y.0029.210313T0000Z-210313T1100Z/ /O.NEW.KOKX.GL.W.0011.210312T2300Z-210313T1700Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- 429 AM EST Fri Mar 12 2021 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST SATURDAY... * WHAT...NW winds 20 to 25 kt with gusts up to 35 kt expected, as well as seas 3 to 5 ft on the eastern Sound. * WHERE...Eastern Long Island Sound, and Peconic and Gardiners Bays. * WHEN...From 6 PM this evening to noon EST Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ For more details, see the Coastal Waters Forecast from National Weather Service New York NY, or visit https://www.weather.gov/okx/marine
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Mar 11, 1:07 AM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Mar 11, 1:07 AM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service New York NY
107 AM EST Thu Mar 11 2021
.SYNOPSIS...
A warm front approaches tonight, followed by a cold frontal
passage late Thursday night into Friday morning. A series of
reinforcing cold fronts will then move through over the weekend.
At the same time, high pressure over central Canada builds
south and east across the Midwest into the Great Lakes. The high
builds across the area on Monday. A series of weak waves of low
pressure will then pass to the south Monday night into
Wednesday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Stratus has become widespread across northeastern New Jersey,
the lower Hudson Valley and into much of western Long Island.
With the cloud cover, and warm advection, temperatures will
remain nearly steady through the overnight, except across the
eastern areas of Long Island and southeastern Connecticut where
clear conditions and light winds allowed temperatures to fall
quickly. Temperatures will rebound several degrees across these
areas with increased cloud cover. With the extensive cloud cover
fog will development will be limited. Otherwise, minor
adjustments based on latest obs and trends.
A weak warm front from an old frontal boundary will approach
from the southwest tonight as high pressure will be situated off
the East Coast. A ridge axis aloft will allow for a deep
southwest flow to develop and warm air advection is expected
along the East Coast. Low level moisture will increase as well
as an inversion develops tonight. This will likely mean the
development of stratus overnight tonight as well as some patchy
fog. The fog may be more widespread than is currently forecast,
but did not have confidence to go with higher coverage.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Any fog should burn off by the mid morning as temperatures start to
rise.
The upper level ridge will be off the New England coast by Thursday
morning. While at the surface, the center of high pressure will
centered over the northwest Atlantic, setting up a Bermuda high type
high pressure. This will mean warm temperatures as 850 hPa
temperatures rise to 9-10 C. This will translate to temperatures in
the 60s to lower 70s, with the warmest temperatures expected over
northeast New Jersey. This is a few degrees above guidance, given
the time of year and how poorly model guidance handles temperatures
this time of year. Of course, if clouds linger longer than forecast,
then temperatures will likely be cooler than forecast. Temperatures
along the immediate coast will be cooler due to the relatively
colder ocean waters. Highs in these locations will likely remain
in the 50s.
A cold front will approach Thursday night as developing area of low
pressure passes over the western Great Lakes and heads northeast
into southeastern Canada. This front will bring a low end chance for
showers late Thursday night as forcing looks to be weak with a
prefrontal trough. Most areas will only see a trace of rain, with
perhaps a hundredth or two across portions of southeast
Connecticut.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A southern branch frontal system will move across the area on
Friday, followed by a strong northern branch shortwave trough
moving across eastern Canada and the Northeast Friday night.
The latter of which well send a cold front across the area on
Friday. However, with a slowly progressing rex block forming
across the western U.S., this will keep a steady diet of
northern branch shortwaves dropping across the area through the
weekend, each of which send another shot of cold air. The
coldest shot looks to be Sunday night into Monday, with highs
and lows 5 to 10 degrees below normal.
More uncertainty takes place heading into Tuesday and Wednesday
as the upper low stuck under the high out west shears out to
the east. This is likely to send a couple weak waves of low
pressure to the south of the region with a strong dominant
norther branch keeping the area influenced by high pressure. The
operational ECMWF is the strongest of the global models with
the magnitude of the upper trough across the northeast. The GGEM
and GFS while weaker, still keep low pressure to the south of
the region, but just south. Thus, have very low chances for rain
Tuesday afternoon and night.
The next Pac system may bring precipitation to the area as early
as Wednesday night into Thursday, but global models differ
quite a bit with the progression of this system. The GGEM,
ECMWF,and GFSv16 are all much slower with this energy.
As for temperatures, with the exception of Sunday night into
Monday, much of the period looks to be seasonable. There will
likely be some variability in coming days depending on how
models resolve the magnitude of the upper trough across the
Northeast.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Offshore high pressure will gradually move to the south overnight.
The high will remain off the southeastern coast Thursday as low
pressure moves into eastern Canada and an associated cold front
approaches from the west. The cold front passes through the area
late Thursday night.
MVFR in widespread stratus and local fog remains overnight.
There is a low chance of IFR, mainly in stratus, toward Thursday
morning. Conditions improve to VFR Thursday morning. There is some
uncertainty with how low ceilings will become before morning, and
IFR conditions may become widespread for a time. Timing of
improvements to VFR Thursday morning also is uncertain, and may be
an hour or two longer than currently forecast. Once VFR develops,
VFR will continue through through the remainder of the forecast.
Winds generally light and variable to calm overnight become S-SW in
the morning. increasing to 10-14kt. Occasional gusts of 15-20kt are
possible for a few hours, mainly in the New York City metro area,
Thursday afternoon. Winds will remain SW less than 10kt Thursday
night, then become W to NW with the passage of a cold front.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Stratus remains overnight and into Thursday morning. Amendments are
likely for changing flight categories into Thursday morning.
Timing of improving conditions Thursday morning is uncertain, and is
expected by 14Z.
.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Late Thursday night...VFR with a chance of MVFR with showers.
.Friday...Chance of showers and MVFR, mainly during the morning.
Otherwise, VFR. SW-W winds near 10 kt with gusts 15-20 kt, becoming
NW Friday night and increasing to near 15 kt with gusts 20-30 kt.
.Saturday...VFR. NW winds 15 kt with gusts 20-25kt. Winds lower to
NW near 10 kt with gusts up to 20 kt Saturday afternoon.
.Sunday...VFR. NW winds near 15 kt with gusts 20-25 kt.
.Monday...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
No changes to winds and seas at this time.
Sub-SCA conditions continue on all waters tonight with high
pressure sliding offshore. SW winds will increase to SCA levels
Thu aft into evening, continuing into early Friday morning.
Ocean seas should gradually build to SCA levels in the
persistent SW flow Thu aft/eve and continue into Friday.
Potential for gale conditions on all waters late Fri Night into
early Sat morning with a strong cold frontal passage. Winds
should gradually relax below SCA Sat Night into Sun AM, with
potential for SCA on all water once again Sun Aft/Sun night with
another strong cold frontal passage. High pressure builds across
the waters Monday with diminishing winds and seas.
&&
.FIRE WEATHER...
Low level relative humidity of around 30 to 35 percent and
gusts of 20 to 25 mph are expected Thursday afternoon across
metro NE NJ/NYC and surroundings. This could lead to some fire
weather concerns, dependent on available fuel moisture. However,
Red Flag Warnings are not expected at this time.
&&
.HYDROLOGY...
No hydrologic concerns are expected.
&&
.CLIMATE...
There is potential for temperature records to be touched or
exceeded on Thursday for the NYC/NJ metro. Below are the current
records, with temps forecast to rise into the lower 70s, mainly
across northeast New Jersey.
EWR...71/1977
BDR...67/1977
NYC...73/1977
LGA...*70/1977
JFK...68/2016
ISP...68/1977
* Also occurred in previous years.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from noon today to 7 PM EST Friday for
ANZ350-353-355.
&&
SYNOPSIS...JP/DW
NEAR TERM...JP/DW
SHORT TERM...JP
LONG TERM...DW
AVIATION...MET
MARINE...JP/DW
FIRE WEATHER...
HYDROLOGY...JP/DW
CLIMATE...Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.